We prove by elementary means that, if the Bergman orthogonal polynomials of a bounded simply-connected planar domain, with sufficiently regular boundary, satisfy a finite-term relation, then the domain is algebraic and characterized by the fact that Dirichlet’s problem with boundary polynomial data has a polynomial solution. This, and an additional compactness assumption, is known to imply that the domain is an ellipse. In particular, we show that if the Bergman orthogonal polynomials satisfy a three-term relation then the domain is an ellipse. This completes an inquiry started forty years ago by Peter Duren.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Tax calculation will be finalised during checkout.
To Peter Duren on the occasion of his seventieth birthday
The first author was partially supported by the National Science Foundation Grant DMS- 0350911.
Received: October 15, 2006. Revised: January 22, 2007.
Communicated by Daniel Alpay.
About this article
Cite this article
Putinar, M., Stylianopoulos, N.S. Finite-Term Relations for Planar Orthogonal Polynomials. Complex anal.oper. theory 1, 447–456 (2007). https://doi.org/10.1007/s11785-007-0013-2
Mathematics Subject Classification (2000).
- Primary 30C10
- Secondary 47B32, 30C40, 31A25
- Orthogonal polynomials
- algebraic curves
- Dirichlet’s problem
- Bergman space